Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 115, NWS Tucson, AZ

September 11, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 11, 2006, 5:33 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 5:33 PM MST (00:33 UTC)
Expired
Sep 11, 2006, 6:00 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 120036
FFWTWC
AZC003-120200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 700 PM MST

* AT 526 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM A SERIES OF THUNDERSTORMS NEAR 
  PEARCE-SUNSITES...OR ABOUT 25 MILES SOUTH OF WILLCOX...MOVING
  NORTHEAST AT 5 TO 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  KANSAS SETTLEMENT BY 630 PM MST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
STREAMS AND WASHES...HIGHWAYS AND UNDERPASSES.

LAT...LON 3190 11003 3174 10977 3202 10952 3216 10981

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 120113
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
611 PM MST MON SEP 11 2006

AZC003-120200-
COCHISE AZ-
611 PM MST MON SEP 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 610 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN IN 
CENTRAL COCHISE COUNTY. THE HEAVIEST RAIN WAS NOTED NEAR 
PEARCE-SUNSITES AND SUNIZONA. RADAR RAINFALL ESTIMATES WERE BETWEEN 
1.5 AND 2 INCHES IN THOSE AREAS. STORM MOVEMENT WAS TO THE NORTHEAST 
AT ABOUT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS AND WASHES...HIGHWAYS AND UNDERPASSES.

LAT...LON 3190 11003 3174 10977 3202 10952 3216 10981

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:13 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 11, 2:13 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST MON SEP 11 2006

.SYNOPSIS...ENOUGH MOISTURE IS IN PLACE FOR A CONTINUATION OF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.  AN AREA
OF LOW PRESSURE NOW OVER NORTHERN BAJA WILL CONTINUE TO INTENSIFY
AND MOVE EASTWARD ACROSS NORTHERN MEXICO THROUGH WEDNESDAY...THIS
WILL RESULT IN AN INCREASED AMOUNT OF SHOWERS AND THUNDERSTORMS
ESPECIALLY TUESDAY AFTERNOON AND NIGHT.  AS THE LOW PRESSURE SLOWLY
DEPARTS SOUTHEAST ARIZONA EARLY THURSDAY DRIER AIR WILL WORK ITS WAY
IN FROM THE WEST THIS UPCOMING WEEKEND.

&&

.DISCUSSION...KEMX 88D RADAR CURRENTLY INDICATING MOSTLY ISOLATED
THUNDERSTORMS ACROSS SOUTHEAST ARIZONA MAINLY FROM THE TUCSON AREA
EASTWARD.  STRONGEST CELLS NOW ACROSS SOUTHERN AND EASTERN PORTIONS
OF THE TUCSON METRO AREA MOVING NORTHWARD WITH SOME ISOLATED CELLS
FARTHER SOUTH INTO MEXICO.  NOTE KTUS RECENTLY HAD A GUST TO 30KTS
WITH THE OUTFLOW FROM THESE CELLS. THESE THUNDERSTORMS ARE SETTING
UP ALONG THE LEADING EDGE OF AN ELEVATED WARM FRONT AHEAD OF THE
MID/UPPER LEVEL LOW NOW CUTTING OFF ACROSS NORTHERN BAJA.  WITH THE
MOISTURE STARTING TO STREAM NORTHWARD WE ARE SETTING THE STAGE FOR
AN ACTIVE PERIOD THE NEXT COUPLE OF DAYS ACROSS SOUTHEAST ARIZONA.
LOW LEVEL MOISTURE IS IN ABUNDANCE TO OUR SOUTH AS SEEN ON BOTH THE
HERMOSILLO AND GUAYMAS OBS WITH DEWPOINTS IN THE MID 70S TO 80F.  IN
ADDITION...GOES SOUNDER TOTAL PW IS SHOWING INCREASING PW TO OUR
SOUTH WHICH WILL BE ADVECTED NORTHWARD TONIGHT AND TOMORROW ON LOW
TO MID LEVEL SOUTHEASTERLY WINDS.  AFTER SUNSET AS DAYTIME MIXING
ENDS AND THE LOWER LEVELS DECOUPLE WE EXPECT THE MOISTURE TO
INCREASE SUBSTANTIALLY IN THE LOWER LEVELS.  WITH THIS IN MIND IN
ADDITION TO THE CURRENT ACTIVITY OUT THERE...HAVE INCREASED POPS
THIS EVENING AND OVERNIGHT ACROSS THE AREA.

AS THE MID/UPPER LEVEL LOW DEEPENS TOMORROW AND SLOWLY MOVES
EASTWARD ACROSS NORTHERN SONORA...SOUTHERN ARIZONA LOOKS PRIMED FOR
A POSSIBLE OUTBREAK OF THUNDERSTORMS SOME OF WHICH COULD BE SEVERE.
DYNAMICS WILL BE STRONG AS 30-40KTS OF 0-6KM SHEAR WILL COMBINE WITH
STRONG UPWARD MOTION IN THE LEFT EXIT REGION OF A 50KT H3 JET.
PROVIDED WE HAVE ENOUGH CAPE...THIS SETUP WILL YIELD MULTICELL
THUNDERSTORMS WITH THE POSSIBILITY OF A FEW SUPERCELLS. COORDINATED
THIS MORNING WITH SPC WHICH HAS PLACED SOUTHEAST ARIZONA IN A SEE
TEXT AREA WITH A POSSIBLE UPGRADE LATER INTO SLIGHT RISK.  WE DID
CONSIDER PUTTING IN HEIGHTENED THUNDERSTORM WORDING IN THE ZONES BUT
THERE ARE A FEW POSSIBLE MITIGATING FACTORS INCLUDING LIMITED
DAYTIME HEATING DUE TO CLOUDS AND MID LEVEL CAPPING WITH SOME DRY
AIR NEAR H4.  A FEW OF THE SREF MEMBERS ARE INDICATING A MOISTURE
SURGE OF PW DURING THE DAY TOMORROW WITH VALUES IN EXCESS OF 1.5.
THIS WILL BE SOMETHING TO KEEP AN EYE ON AS IF THIS DOES OCCUR WE
WILL NOT BE ONLY DEALING WITH A SEVERE WEATHER THREAT TOMORROW
AFTERNOON BUT THAT WILL ALSO BECOME A FLASH FLOOD THREAT AS WELL.
WE WILL NOT HIT HEAVY RAINFALL AT THIS POINT BUT WILL KEEP OUR EYE
ON THIS AS THE EVENT UNFOLDS.  HAVE ISSUED AN HWO TO HIGHLIGHT THE
THUNDERSTORM THREAT THIS AFTERNOON AND TUESDAY.

FOR WEDNESDAY AND ESPECIALLY INTO THURSDAY SOME MODEL DIFFERENCES
START CREEPING INTO PLAY WITH RESPECT TO THE EASTWARD MOVEMENT OF
THE MID/UPR LOW.  GFS/UKMET/CANADIAN ARE IN AGREEMENT THAT THE
UPSTREAM KICKER OVER THE PACIFIC NORTHWEST WILL PUSH THE LOW
EASTWARD OUT OF THE STATE BY THURSDAY MORNING.  HOWEVER...THE NAM IS
CONSIDERABLY SLOWER WITH THE CENTER STILL NEAR NOGALES 00Z FRIDAY.
ENSEMBLE MEMBERS SHOWED A CONSIDERABLE SPREAD WITH THE UPSTREAM
KICKER ON THURSDAY CAUSING SOMEWHAT LOWER CONFIDENCE THAN USUAL. AS
A RESULT...PLAYED A MIDDLE OF THE ROAD SCENARIO IN THE FORECAST WITH
KICKING THE SYSTEM OUT A BIT SLOWER THAN THE GFS/UKMET/CANADIAN BUT
NOT AS SLOW AS THE NAM.  THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS ONCE AGAIN WEDNESDAY AND THURSDAY AS WELL ESPECIALLY
ACROSS EASTERN PORTIONS OF THE CWA.

ONCE THE MID/UPPER LOW DOES FINALLY GET KICKED OUT OF
HERE...WESTERLY FLOW WILL KICK IN AS THE TROUGH MOVES TO OUR NORTH.
THIS WILL PUSH DEEP MOISTURE OUT OF THE STATE FOR THE WEEKEND INTO
EARLY NEXT WEEK.  WITH LOWER HEIGHTS AND MUCH DRIER AIR WE SHOULD
SEE A NICE WEEKEND WITH TEMPERATURES RUNNING A FEW DEGREES BELOW
NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 11, 1:02 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
102 PM MST MON SEP 11 2006

AZZ033>035-120700-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
102 PM MST MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED BUT STRONG THUNDERSTORMS WILL BE A THREAT THIS AFTERNOON
AND EVENING AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE COLORADO
RIVER. THE ATMOSPHERE WILL GRADUALLY BECOME MORE UNSTABLE THIS
AFTERNOON AS LOW LEVEL SOUTH FLOW BRINGS MOISTURE BACK NORTH FROM
MEXICO. WIND GUSTS IN EXCESS OF 50 MPH...DIME SIZED HAIL...AND
BRIEF HEAVY RAIN WILL BE THE PRIMARY THREAT FROM THE STRONGEST
STORMS AS THEY MOVE NORTH AT 10 TO 15 MPH. ANY STRONG
THUNDERSTORMS SHOULD DIMINISH AFTER 7 PM...BUT THE RISK OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT HOURS AND
INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW PRESSURE SYSTEM STRENGTHENS OVER NORTHERN BAJA...
DEEP MONSOON MOISTURE WILL SPREAD BACK NORTH INTO ALL OF SOUTHEAST
ARIZONA. THIS WILL INCREASE THE THREAT OF STRONG AND PERHAPS
SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT...WITH AN
INCREASED RISK OF HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE
CHANCE OF THUNDERSTORMS WILL BEGIN TO DIMINISH BY THURSDAY AND
SHOULD END ENTIRELY BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-120700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
102 PM MST MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM
DEVELOPS ALONG THE COLORADO RIVER. ALTHOUGH THE STORMS WILL NOT BE
AS ORGANIZED OR AS STRONG AS THEY MAY BE IN FAR SOUTHEAST
ARIZONA...WIND GUSTS TO 40 MPH MAY OCCUR WITH THE STRONGEST STORMS.
THE RISK OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE
OVERNIGHT HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW PRESSURE SYSTEM STRENGTHENS OVER NORTHERN BAJA...
CONSIDERABLE MONSOON MOISTURE WILL SPREAD BACK NORTH INTO SOUTHEAST
ARIZONA. THIS WILL INCREASE THE THREAT OF STRONG AND PERHAPS
SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT...WITH AN
INCREASED RISK OF HAIL...DAMAGING WINDS...AND HEAVY RAIN. THE
CHANCE OF THUNDERSTORMS WILL BEGIN TO DIMINISH BY THURSDAY AND
SHOULD END ENTIRELY BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:38 AM MSTFlash Flood WarningTWCCochise7 min
Sep 12, 12:02 PM MSTFlash Flood WatchTWC12 hr
Sep 12, 12:41 PM MSTFlash Flood WarningTWCCochise, Graham4 min
Sep 12, 1:02 PM MSTFlash Flood WarningTWCCochise, Graham
Sep 12, 1:42 PM MSTFlash Flood WarningTWCSanta Cruz3 min
Sep 12, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Sep 12, 3:07 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 12, 3:40 PM MSTSevere Thunderstorm WarningTWCGraham31 min
Sep 12, 4:56 PM MSTSevere Thunderstorm WarningTWCCochise64 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.